Isotretinoin and Staphylococcus aureus infection. A possible association

Arch Dermatol. 1986 Jul;122(7):815-7.

Abstract

The use of isotretinoin (13-cis-retinoic acid) in the treatment of numerous dermatologic disorders, as well as the side effects encountered with use of the drug, have increased remarkably since its release. We encountered a case of Staphylococcus aureus endocarditis in a patient with chronic stable aortic insufficiency undergoing therapy with isotretinoin for extensive actinic keratoses. Although significant dysfunction of the immune system has not been demonstrated with isotretinoin, nasal colonization with S aureus has been shown to occur. Changes in skin fragility caused by the drug may provide a portal of entry for the organism. Physicians should be alert for this potential complication in patients with an underlying cardiac valvular lesion; antibiotic prophylaxis may be indicated in this group during isotretinoin therapy.

Publication types

  • Case Reports

MeSH terms

  • Aortic Valve Insufficiency / complications
  • Endocarditis, Bacterial / etiology*
  • Humans
  • Isomerism
  • Isotretinoin
  • Keratosis / complications
  • Keratosis / drug therapy*
  • Male
  • Middle Aged
  • Risk
  • Skin / drug effects*
  • Skin / microbiology
  • Staphylococcal Infections / etiology*
  • Staphylococcus aureus / isolation & purification
  • Tretinoin / adverse effects*
  • Tretinoin / therapeutic use

Substances

  • Tretinoin
  • Isotretinoin